Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Projections of polytopes on the plane and the generalized Baues problem


Author: Christos A. Athanasiadis
Journal: Proc. Amer. Math. Soc. 129 (2001), 2103-2109
MSC (2000): Primary 52B11; Secondary 06A07, 55P15
DOI: https://doi.org/10.1090/S0002-9939-00-05728-2
Published electronically: November 21, 2000
MathSciNet review: 1825923
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Given an affine projection $\pi: P \to Q$ of a $d$-polytope $P$ onto a polygon $Q$, it is proved that the poset of proper polytopal subdivisions of $Q$ which are induced by $\pi$ has the homotopy type of a sphere of dimension $d-3$ if $\pi$ maps all vertices of $P$ into the boundary of $Q$. This result, originally conjectured by Reiner, is an analogue of a result of Billera, Kapranov and Sturmfels on cellular strings on polytopes and explains the significance of the interior point of $Q$ present in the counterexample to their generalized Baues conjecture, constructed by Rambau and Ziegler.


References [Enhancements On Off] (What's this?)

  • 1. C.A. Athanasiadis, J.A. De Loera, V. Reiner and F. Santos, Fiber polytopes for the projections between cyclic polytopes, in ``Combinatorics of Polytopes'' (K. Fukuda and G.M. Ziegler, eds.), European J. Combin. 21 (2000), 19-47. CMP 2000:10
  • 2. C.A. Athanasiadis, P.H. Edelman and V. Reiner, Monotone paths on polytopes, Math. Z. 235 (2000), 315-334; electronically published on July 20, 2000.
  • 3. M. Azaola and F. Santos, The graph of triangulations of a point configuration with $d+4$vertices is $3$-connected, Discrete Comput. Geom. 23 (2000), 489-536. CMP 2000:11
  • 4. E.K. Babson, A combinatorial flag space, Ph.D thesis, MIT, 1993.
  • 5. H.J. Baues, Geometry of loop spaces and the cobar construction, Mem. Amer. Math. Soc. 25 (1980), 1-171. MR 81m:55010
  • 6. L.J. Billera and B. Sturmfels, Fiber polytopes, Ann. of Math. 135 (1992), 527-549. MR 93e:52019
  • 7. L.J. Billera, M.M. Kapranov and B. Sturmfels, Cellular strings on polytopes, Proc. Amer. Math. Soc. 122 (1994), 549-555. MR 95a:52020
  • 8. A. Björner, Topological methods, in ``Handbook of combinatorics'' (R.L. Graham, M. Grötschel and L. Lovász, eds.), North Holland, Amsterdam, 1995, pp. 1819-1872. MR 96m:52012
  • 9. J.A. De Loera, F. Santos and J. Urrutia, The number of geometric bistellar neighbors of a triangulation, Discrete Comput. Geom. 21 (1999), 131-142. MR 99k:52025
  • 10. P.H. Edelman and V. Reiner, Visibility complexes and the Baues problem for triangulations in the plane, Discrete Comput. Geom. 20 (1998), 35-59. MR 99h:52013
  • 11. D. Quillen, Homotopy properties of the poset of non-trivial $p$-subgroups of a group, Adv. Math. 28 (1978), 101-128. MR 80k:20049
  • 12. J. Rambau, Polyhedral subdivisions and projections of polytopes, Ph.D. Thesis, Fachbereich Mathematik, TU-Berlin, Shaker-Verlag, Aachen, 1996.
  • 13. J. Rambau and G.M. Ziegler, Projections of polytopes and the generalized Baues conjecture, Discrete Comput. Geom. 16 (1996), 215-237. MR 97i:52011
  • 14. V. Reiner, The generalized Baues problem, in ``New Perspectives in Algebraic Combinatorics'' (L.J. Billera, A. Björner, C. Greene, R. Simion and R.P. Stanley, eds.), MSRI Book Series 38, Cambridge University Press, 1999, pp. 293-336.
  • 15. F. Santos, On the refinements of a polyhedral subdivision, Preprint, 1999.
  • 16. F. Santos, A point set whose space of triangulations is disconnected, J. Amer. Math. Soc. 13 (2000), 611-637. CMP 2000:12
  • 17. B. Sturmfels and G.M. Ziegler, Extension spaces of oriented matroids, Discrete Comput. Geom. 10 (1993), 23-45. MR 94i:52015
  • 18. G.M. Ziegler, Lectures on Polytopes, Graduate Texts in Mathematics 152, Springer-Verlag, New York, 1995. MR 96a:52011

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 52B11, 06A07, 55P15

Retrieve articles in all journals with MSC (2000): 52B11, 06A07, 55P15


Additional Information

Christos A. Athanasiadis
Affiliation: Department of Mathematics, Royal Institute of Technology, S-100 44 Stockholm, Sweden
Email: athana@math.kth.se

DOI: https://doi.org/10.1090/S0002-9939-00-05728-2
Received by editor(s): September 29, 1999
Received by editor(s) in revised form: October 22, 1999
Published electronically: November 21, 2000
Additional Notes: The author’s research was supported by the Göran Gustafsson Foundation at the Royal Institute of Technology, Stockholm, Sweden.
Communicated by: John R. Stembridge
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society